Alert archive / Alabama / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 2, 2016, 9:38 PM CST for Franklin County, Lawrence County, Morgan County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 2, 2016, 9:38 PM CST (03:38 UTC)
- Expired
- Feb 3, 2016, 1:30 AM CST
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, AL, Lawrence County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.2
The text
As transmitted.
777
WGUS54 KHUN 030338
FFWHUN
ALC059-079-103-030730-
/O.NEW.KHUN.FF.W.0001.160203T0338Z-160203T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
938 PM CST TUE FEB 2 2016
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN FRANKLIN COUNTY IN NORTHWESTERN ALABAMA...
WESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
LAWRENCE COUNTY IN NORTHWESTERN ALABAMA...
* UNTIL 130 AM CST
* AT 928 PM CST...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH
FLOODING NEAR MOULTON ALONG HIGHWAY 24. DOPPLER RADAR ALSO
INDICATES THAT AT LEAST 1-2 INCHES OF RAIN HAS FALLEN ESPECIALLY
IN LAWRENCE COUNTY....SOUTHEASTERN FRANKLIN COUNTY...AND WESTERN
MORGAN COUNTY. WITH AN ADDITIONAL 1-2 INCHES OF RAINFALL EXPECTED
TO CONTINUE FOR AT LEAST THE NEXT 3-4 HOURS...MORE FLASH FLOODING
IS LIKELY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DECATUR...MOULTON...TRINITY...PHIL CAMPBELL...COURTLAND...NORTH
COURTLAND...HILLSBORO...HATTON...NE SMITH AND MT HOPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3471 8729 3470 8711 3465 8705 3464 8705
3431 8708 3431 8711 3430 8711 3430 8731
3431 8778
$$
SL.771 follow-up statement
602
WGUS74 KHUN 030729
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
129 AM CST WED FEB 3 2016
ALC059-079-103-030734-
/O.EXP.KHUN.FF.W.0001.000000T0000Z-160203T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN AL-MORGAN AL-LAWRENCE AL-
129 AM CST WED FEB 3 2016
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FRANKLIN...WESTERN MORGAN
AND LAWRENCE COUNTIES WILL EXPIRE AT 130 AM CST...
THE HEAVY RAIN HAS ENDED...HOWEVER LIGHT RAINFALL AND CONTINUED
RUNOFF WILL PERSIST FOR A FEW MORE HOURS. THE IMMEDIATE THREAT FOR
FLASH FLOODING HAS ENDED...BUT FLOODING IN LOW LYING AREAS IS STILL
POSSIBLE.
LAT...LON 3471 8729 3470 8711 3465 8705 3464 8705
3431 8708 3431 8711 3430 8711 3430 8731
3431 8778
$$
KTWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 9:22 PM CST, 16 minutes earlier.
Area forecast discussion, Feb 2, 9:22 PM CST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 922 PM CST TUE FEB 2 2016 .UPDATE... ADJUSTED POPS FOR OVERNIGHT. && .DISCUSSION... CDFNT IS NOW ALONG THE MS RIVER AND SHOULD SLOWLY MOVE EAST OVERNIGHT. NAM MAYBE TO SLOW WITH THE CDFNT MOVEMENT. THUS MY BEST GUESS WITH THE TIMING OF THE CDFNT LOOKS LIKE ARND 07Z IN EXTREME NW AL...BY 09Z IN THE HUN AREA AND OUT OF NE AL BY 11Z. ATTM WE ONLY ISSUED ONE SVR TSRA WARNING EARLY THIS EVENING. AS THE TSRA MOVE NORTH INTO OUR CWA...THEY HAVE WEAKEN CONSIDERABLY. WILL COORDINATE WITH SPC AND SURROUNDING OFFICES TO SEE IF WE WILL NEED TO CONTINUE THE TORNADO WATCH FOR PORTIONS OF OUR CWA. HOWEVER LOOKS LIKE LOCATIONS SOUTH OF OUR CWA MAY HAVE THE BEST CHC OF HAVING THE TORNADO WATCH EXTENDED. OVERALL MY FEELINGS IS THAT WE WILL TRANSITIONS TO A HVY RAIN EVENT AFTER MIDNIGHT. STAY TUNED. OTHERWISE WILL NOT MAKE MANY CHANGES TO FCST ATTM...WILL LIKELY HAVE TO UPDATE THE FCST AGAIN IN A FEW HOURS. ALSO WILL KEEP THE WIND ADVISORY IN AFFECT UNTIL 09Z. 007 && .AVIATION... /ISSUED 523 PM CST TUE FEB 2 2016/ FOR 00Z TAFS...A STRONG CDFNT...NOW ALONG THE MS RIVER WILL CONTINUE TO MOVE EAST TONIGHT. AHEAD OF THE CDFNT WAS A LARGE AREA OF SHRA/TSRA...WITH THE POSSIBILITY OF ALL MODES OF SVR WX MAINLY THIS EVENING. THE THREAT OF SVR WX WILL TAPER OFF OVER KMSL ARND 06Z AND KHSV BY 09Z...AS THE CDFNT MOVES EAST OF THE TAF SITES. CURRENT VFR CONDITIONS SHOULD QUICKLY DROP TO MVFR BETWEEN 03Z AND 04Z AND CONTINUE THRU 16Z. AFTER 16Z EXPECT VFR CONDITIONS FOR THE REMAINDER OF THE FCST PERIOD. 007 && .PREV DISCUSSION... /ISSUED 353 PM CST TUE FEB 2 2016/ A POTENTIALLY DANGEROUS CONVECTIVE SITUATION CONTINUED TO SETUP ACROSS THE REGION...AS A POWERFUL SURFACE LOW CONTINUED TO DEEPEN OVER THE NW MISSOURI REGION. A COLD FRONT TRAILING SOUTHWARD OF THIS LOW EXTENDED SSW ACROSS CENTRAL LOUISIANA EAST OF LAKE CHARLES. THE UPPER SUPPORT OF THIS SYSTEM...A NEGATIVELY TILTED TROUGH SETUP WITH THE UPPER LOW (AT LEAST ITS 500MB REFLECTION) WAS DISPLACED WEST OF ITS SURFACE LOW NEAR THE KS/NE BORDER. A DECENT MID/UPPER LEVEL DIFFLUENT PATTERN WAS IN PLACE FROM EASTERN TEXAS TO THE OHIO VALLEY. A SHORT PERIOD OF SOLAR INSOLATION MOST OF THE AREA HAD EARLIER EXPERIENCED TODAY HAS HELPED WARM HIGH TEMPERATURES INTO THE LOW/MID 70S. A TIGHTENING PRESSURE GRADIENT AROUND THE DEVELOPING CYCLONE... AND APPROACH OF THE FRONT HAS PRODUCED BREEZY AND WINDY CONDITIONS ACROSS THE REGION. A WIND ADVISORY FOR THIS WILL CONTINUE INTO THE LATE NIGHT. CONVECTION WISE...TORNADO WATCH #11 WILL BE IN EFFECT FOR ALL OF OUR FORECAST/WARNING AREA THROUGH 10 PM THIS EVENING. AS OF THIS WRITING...THE STRONGEST STORMS WERE IN PROGRESS IN TWO LINES...ONE FROM SW MISSISSIPPI TO NORTH OF JACKSON...AND MORE DISCRETE CELLS NOTED IN NORTH/SOUTH ORIENTATION FROM WEST OF COLUMBUS AFB AND MERIDIAN. FORECAST WISE...THE AREA WILL BE AFFECTED BY WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS WILL BECOME STRONG TO SEVERE IN INTENSITY. THE MAIN THREATS WITH THIS ARE NOT LIMITED TO DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND TORNADOES. EARLIER AND RECENT SOUNDINGS...AS WELL AS FORECASTS...INDICATED A HIGHLY SHEARED ENVIRONMENT WITH 0-3 HELICITY VALUES IN THE 400-700 M/S AND BULK SHEAR VALUES IN THE 50-65KT. CAPE VALUES WERE IN THE 300-500 J/KG RANGE EARLIER BUT NOW AROUND 100 WITH A LOSS OF MORE DIRECT DAYTIME HEATING. THE STRONGER STORMS PER RADAR TRENDS SHOULD AFFECT THE AREA FROM WEST TO EAST DURING THE COURSE OF THE REST OF THIS AFTERNOON AND THE EVENING. ALONG WITH STRONG/SEVERE STORMS...PRECIP WATER AMOUNTS RISING INTO THE 1.7 INCH RANGE MEANS TORRENTIAL RAINS ARE POSSIBLE IN THE STRONGER STORMS. EVEN WITH OUR RATHER DRY GROUND...THIS MUCH WATER COULD RESULT IN PONDING OF WATER IN LOW WATER SPOTS AND A FEW INSTANCES OF FLASH FLOODING. BIGGER PICTURE HYDROLOGY...TOTAL RAINFALL FROM THIS EVENT SHOULD RANGE IN THE 1.5 - 2 INCH RANGE. RUNOFF FROM THIS RAIN WILL RESULT IN RISES IN SOME OF OUR SECONDARY STREAMS AND RIVERS. THOSE IN FACT MAY RISE TO FLOOD LEVELS IN THE NEXT DAY OR SO. GIVEN A DELAYED RESPONSE EXPECTED WITH THE RIVERS AS WELL AS ON-GOING WIND/CONVECTIVE ISSUES...HAVE HELD OFF ON A FLOOD WATCH THIS ISSUANCE. THE COLD FRONT WITH THIS SYSTEM SHOULD SWEEP IN A WEST TO EAST FASHION DURING THE OVERNIGHT...WITH SHOWER/T-STORM ACTIVITY WINDING DOWN SIMILARLY. COLDER AIR FILTERING IN FROM THE NW WILL RESULT IN HIGHS ONLY IN THE 50S MOST SPOTS ON WED...WHICH WILL FEEL NOTABLY COOLER THAN WE'VE EXPERIENCED TODAY THUS FAR. A REINFORCING SHOT OF EVEN COLDER AIR WILL MOVE IN WED NIGHT...RESULTING IN THU HIGH TEMPS ONLY IN THE 40S. A SLIGHT WARMING TREND IS FORECAST FOR THE LATTER PART OF THE WEEK AND WEEKEND AS HIGH PRESSURE MOVING IN FROM THE WEST CONTROLS THE WEATHER. DID NOT MAKE MANY CHANGES TO THE EARLY NEXT WEEK PERIOD GIVEN BUSY SHORT TERM DUTIES. MODEL OUTPUT IS SKETCHY WITH THE DETAILS...BUT EVEN COLDER AIR COULD BRING ANOTHER BOUT OF WINTRY WEATHER TO START NEXT WEEK. AT THIS TIME...LITTLE OR NO ACCUMULATIONS ARE EXPECTED DUE TO LOW MOISTURE LEVELS. RSB && .HUN WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR ALZ001>010-016. TN...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 2, 9:31 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 931 PM CST TUE FEB 2 2016 ALZ001>010-016-TNZ076-096-097-031300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 931 PM CST TUE FEB 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...OVERNIGHT... A SLOW MOVING COLD FRONT WILL PUSH ACROSS THE AREA OVERNIGHT WITH VERY HEAVY RAINFALL ALONG WITH THE POSSIBILITY OF FLASH FLOODING. THERE WILL ALSO BE A CHANCE OF SCATTERED THUNDERSTORMS WILL STRONG GUSTY WINDS. THE THREAT OF TORNADOES WILL BE LOW. OTHERWISE...SOUTHWEST WINDS OUTSIDE OF STORMS WILL INCREASE AND GUST TO AROUND 35 MPH AHEAD OF THE COLD FRONT...ESPECIALLY IN THE HIGHER ELEVATIONS. A WIND ADVISORY WILL BE IN EFFECT FOR THE AREA THROUGH EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A SLIGHT CHANCE OF LIGHT SNOW WITH A COLD FRONT MONDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS CURRENTLY ON GOING.
In the hours before
Local storm report, Feb 2, 9:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 PM CST TUE FEB 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM FLOOD 1 NNE MOULTON 34.49N 87.29W
02/02/2016 LAWRENCE AL TRAINED SPOTTER
SPOTTER REPORTS WATER MAKING INTO A HOME NEAR MOULTON.
0925 PM FLOOD 1 NNE MOULTON 34.49N 87.29W
02/02/2016 LAWRENCE AL TRAINED SPOTTER
WATER IS COVERING PORTIONS OF MAIN STREET IN MOULTON. THE
ROAD REMAINS OPEN.
&&
CSTUMPFThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 7:01 PM CST | Severe Thunderstorm Warning | HUN | Lawrence | 33 min |
| Feb 2, 7:46 PM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 3 days |
| Feb 2, 7:48 PM CST | River Flood Warning | HUN | Madison | 44 hr |
| Feb 3, 12:39 AM CST | Areal Flood Warning | HUN | Madison | 15 hr |
| Feb 3, 12:48 AM CST | Special Weather Statement | HUN | Cullman, Madison, Morgan | 57 min |
| Feb 3, 1:15 AM CST | Special Weather Statement | HUN | Marshall | 45 min |
| Feb 3, 1:23 AM CST | Special Weather Statement | HUN | Jackson, Marshall | 37 min |
| Feb 3, 1:39 AM CST | Areal Flood Warning | HUN | Franklin, Lawrence, Morgan | 5 hr |
| Feb 3, 2:10 AM CST | Special Weather Statement | HUN | DeKalb | 50 min |
| Feb 3, 3:43 AM CST | Areal Flood Warning | HUN | DeKalb | 6 hr |
| Feb 3, 10:06 AM CST | Areal Flood Warning | HUN | DeKalb | 10 hr |
Nearby
Flash Flood Warnings in Alabama, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.